Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 184, NWS Grand Forks, ND

July 27, 2005Cass County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 27, 2005, 2:27 PM CDT for Cass County, North Dakota. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2005, 2:27 PM CDT (19:27 UTC)
Expired
Jul 27, 2005, 3:16 PM CDT
In force
49 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Cass County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 84 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 7.5 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2005-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2005-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1801 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 271927
SVRFGF
NDC017-272030-
/O.NEW.KFGF.SV.W.0184.050727T1927Z-050727T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
227 PM CDT WED JUL 27 2005

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  SOUTHEASTERN CASS COUNTY IN SOUTHEAST NORTH DAKOTA
  THIS INCLUDES THE CITY OF FARGO

* UNTIL 330 PM CDT.

* AT 221 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THE STORM WAS LOCATED 5 MILES
  NORTHWEST OF HORACE...OR 9 MILES SOUTHWEST OF FARGO...MOVING TO THE
  SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HORACE...FRONTIER...PRAIRIE ROSE AND 8 MILES SOUTHWEST OF FARGO AT
  235 PM
  BRIARWOOD AT 240 PM
  WILD RICE AT 245 PM
  HICKSON AT 250 PM

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4693 9702 4665 9749 4664 9684 4675 9681
      4692 9681

$$

JDS
2 follow-up statements
000 
WWUS53 KFGF 271948
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
247 PM CDT WED JUL 27 2005

NDC017-272030-
/O.CON.KFGF.SV.W.0184.000000T0000Z-050727T2030Z/
CASS ND-
247 PM CDT WED JUL 27 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 330 PM CDT FOR
SOUTHEASTERN CASS COUNTY...

AT 245 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND 
DAMAGING WINDS IN EXCESS OF 60 MPH.  THE STORM WAS LOCATED OVER 
FRONTIER...OR 5 MILES SOUTH OF FARGO...MOVING TO THE SOUTHEAST AT 20 
MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  HICKSON BY 300 PM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4693 9702 4665 9749 4664 9684 4675 9681
      4692 9681

$$

55
000 
WWUS53 KFGF 272016
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
316 PM CDT WED JUL 27 2005

NDC017-272026-
/O.CAN.KFGF.SV.W.0184.000000T0000Z-050727T2030Z/
CASS ND-
316 PM CDT WED JUL 27 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CASS COUNTY IS
CANCELLED...

AT 311 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM LOCATED NEAR HICKSON...OR 14 MILES SOUTH OF FARGO...
MOVING TO THE SOUTHEAST AT 20 MPH.

THE THUNDERSTORM HAS WEAKENED AND WAS NO LONGER CONSIDERED SEVERE. SO
THE WARNING HAS BEEN CANCELLED. 

LAT...LON 4693 9702 4665 9749 4664 9684 4675 9681
      4692 9681

$$

55

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 10:30 AM CDT, 3 hours 57 minutes earlier.

Area forecast discussion, Jul 27, 10:30 AM CDT, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1030 AM CDT WED JUL 27 2005

.DISCUSSION...UPDATE PLANNED THIS MORNING TO REFLECT CURRENT
TRENDS. BAND OF RAIN ASSOCIATED WITH A SHORTWAVE IN NW ND WILL MOVE
INTO THE DEVILS LAKE BASIN VERY SOON...MOVING INTO THE NORTHERN
VALLEY JUST AFTER NOON. THIS RAIN IS BEHIND A COOL FRONT CURRENTLY
SITUATED FROM KHCO-KGFK-KJMS. THE FRONT WILL DROP SOUTH AND EAST
FAIRLY SLOWLY TODAY WITH SCATTERED CONVECTION AHEAD OF THE FRONT
THIS AFTERNOON. SOME SUN THIS MORNING IS ALLOWING THE ATMOSPHERE TO
DESTABILIZE A BIT...BUT OVERALL COVERAGE AND INTENSITY OF STORMS IS
EXPECTED TO REMAIN LIMITED DUE TO THE WEAK SURFACE FEATURES AND LACK
OF SIGNIFICANT UPPER SUPPORT. TEMPS WILL REMAIN COOLEST IN THE
NORTHERN VALLEY WHERE CLOUDS WILL HANG ON ALL DAY...WITH ONLY SLIGHT
ADJUSTMENTS NEEDED FROM THE CURRENT FORECAST.

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.

&&

JCA
Hazardous weather outlook, Jul 27, 6:25 AM CDT, 8 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
625 AM CDT WED JUL 27 2005

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-281125-
BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN-
EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN-
EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND-
HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND-
NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND-
PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN-
SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND-
TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN-
WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN-
INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE...
FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU...
THIEF RIVER FALLS...VALLEY CITY AND WAHPETON
625 AM CDT WED JUL 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH THE AREA LATE
MORNING THROUGH EARLY EVENING.  WHILE AN ISOLATED SEVERE
THUNDERSTORM IS POSSIBLE DURING TIME OF PEAK HEATING...3 PM UNTIL 7
PM...THE LACK OF LOW LEVEL MOISTURE AND INSTABILITY WILL KEEP MOST
ACTIVITY RATHER LIGHT INTENSITY.  AN UPPER LEVEL SYSTEM AND
ACCOMPANIED WEAK COOL FRONT WILL MOVE THROUGH NORTHEASTERN NORTH
DAKOTA THIS AFTERNOON AND INTO SOUTHEASTERN NORTH DAKOTA AND CENTRAL
MINNESOTA EARLY THIS EVENING CAUSING THE CHANCE FOR THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

DTR

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 6:47 PM CDTSevere Thunderstorm WarningFGFBarnes33 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.